Alert archive / Montana / Flood Watches in 2011
Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at May 11, 2011, 12:18 PM MDT for Lincoln County, Montana. It took effect at May 11, 2011, 5:28 PM MDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2011, 12:18 PM MDT (18:18 UTC)
- In effect from
- May 11, 2011, 5:28 PM MDT
- Expired
- May 12, 2011, 11:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Lincoln County, MT
The radar
The Spokane radar (KOTX), 191 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
015 WGUS65 KMSO 111818 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1218 PM MDT WED MAY 11 2011 MTC053-121200- /O.NEW.KMSO.FA.A.0002.110511T1818Z-110517T0000Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 1218 PM MDT WED MAY 11 2011 ...FLOOD WATCH IN EFFECT FOR THE YAAK RIVER UNTIL FURTHER NOTICE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WATCH FOR THE YAAK RIVER IN LINCOLN DUE TO SNOW MELT. * UNTIL FURTHER NOTICE * FLOOD WATCH FOR THE YAAK RIVER NEAR TROY * AT 11:45 AM WEDNESDAY THE STAGE WAS 7.1 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 8.0 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON. * THE FISHER RIVER NEAR LIBBY AND SMALL STREAMS THROUGHOUT LINCOLN COUNTY MAY ALSO REACH BANK FULL THROUGH THE NEXT FEW DAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
3 follow-up statements
890 WGUS65 KMSO 112331 CCA FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 528 PM MDT WED MAY 11 2011 MTC053-121715- /O.COR.KMSO.FA.A.0002.110511T2328Z-110517T0000Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 528 PM MDT WED MAY 11 2011 ...FLOOD WATCH IN EFFECT FOR THE YAAK RIVER UNTIL FURTHER NOTICE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WATCH FOR THE YAAK RIVER IN LINCOLN COUNTY DUE TO SNOW MELT. * UNTIL FURTHER NOTICE * FLOOD WATCH FOR THE YAAK RIVER NEAR TROY * AT 11:45 AM WEDNESDAY THE STAGE WAS 7.1 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 8.0 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON. * THE FISHER RIVER NEAR LIBBY AND SMALL STREAMS THROUGHOUT LINCOLN COUNTY MAY ALSO REACH BANK FULL THROUGH THE NEXT FEW DAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
670 WGUS65 KMSO 120959 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 359 AM MDT THU MAY 12 2011 MTC053-122100- /O.CON.KMSO.FA.A.0002.000000T0000Z-110517T0000Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 359 AM MDT THU MAY 12 2011 ...FLOOD WATCH REMAINS IN EFFECT FOR THE YAAK RIVER THROUGH MONDAY AFTERNOON... THE FLOOD WATCH CONTINUES FOR * THE YAAK RIVER IN LINCOLN COUNTY DUE TO SNOW MELT. * UNTIL FURTHER NOTICE. * FLOOD WATCH FOR THE YAAK RIVER NEAR TROY * AT 2:45 AM THURSDAY THE STAGE WAS 7.4 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 8.0 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY LATE THIS AFTERNOON. * THE FISHER RIVER NEAR LIBBY AND SMALL STREAMS THROUGHOUT LINCOLN COUNTY MAY ALSO REACH BANK FULL THROUGH THE NEXT FEW DAYS. && $$
283 WGUS65 KMSO 121700 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1100 AM MDT THU MAY 12 2011 MTC053-121800- /O.CAN.KMSO.FA.A.0002.000000T0000Z-110517T0000Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 1100 AM MDT THU MAY 12 2011 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA HAS BEEN CANCELLED DUE TO BEING UPGRADED TO A RIVER FLOOD WARNING. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 11, 3:38 AM MDT, 8 hours 40 minutes earlier.
Area forecast discussion, May 11, 3:38 AM MDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 338 AM MDT WED MAY 11 2011 ...ABOVE AVERAGE TEMPERATURES AND INCREASED SNOW PACK RUNOFF WILL CAUSE SMALL STREAM AND RIVER RISES THROUGH THIS WEEKEND... .DISCUSSION...WARM TEMPERATURES AND PLEASANT CONDITIONS WILL EXIST ONCE AGAIN TODAY ACROSS THE BREADTH OF THE NORTHERN ROCKIES THANKS TO A STRONG AREA OF HIGH PRESSURE CURRENTLY OVER THE REGION. DAYTIME HIGH TEMPERATURES WILL RANGE FROM THE UPPER 60S (SOUTHWEST MONTANA) INTO THE MID TO UPPER 70S (THE REMAINDER OF WESTERN MONTANA AND CENTRAL IDAHO) TODAY AND ALSO INTO THURSDAY. THERE WILL BE MINOR FLUCTUATIONS IN THIS GENERAL WARMER AND DRIER PATTERN WITH THE INTRODUCTION OF MORE UNSTABLE CONDITIONS BY THURSDAY AFTERNOON AND AGAIN ON FRIDAY AFTERNOON. SO WHILE THE GENERAL THEME OF THE NEXT COUPLE OF DAYS WILL BE THE CONTINUATION OF WARM TEMPERATURES...THE LIKELIHOOD OF AFTERNOON CUMULUS DEVELOPMENT AND THE POTENTIAL FOR CONVECTIVE SHOWERS WILL EXIST. THAT BEING SAID...CONDITIONS TODAY THROUGH FRIDAY WILL BE A MUCH- WELCOMED IMPROVEMENT OVER RECENT SPRING CONDITIONS. THE MAIN IMPACT OF THE RECENT WARMTH WILL BE INCREASED SNOWMELT RUNOFF AND ITS EFFECTS ON AREA RIVERS AND STREAMS. FOR MORE INFORMATION PLEASE SEE THE HYDROLOGY SECTION BELOW. SATURDAY AND SUNDAY WILL SEE A COOL DOWN TO SLIGHTLY ABOVE NORMAL TEMPERATURES. WITH THE LARGE LOW PRESSURE SYSTEM SITTING OFF THE NORTHWEST PACIFIC COAST THE UPPER LEVEL FLOW WILL REMAIN FROM THE SOUTHWEST TO SOUTH...KEEPING THE ATMOSPHERE UNSTABLE ENOUGH THAT WITH AFTERNOON HEATING SOME SHOWERS OR THUNDERSTORMS ARE POSSIBLE ESPECIALLY ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. THE UPPER LEVEL LOW IS BROUGHT OVER WESTERN MONTANA EARLY NEXT WEEK WHICH WILL PRODUCE UNSETTLED WEATHER AND SLIGHTLY COOLER TEMPERATURES. && .AVIATION...HIGH PRESSURE AND STABLE CONDITIONS WILL EXIST DURING THE NEXT 24 HOURS. && .HYDROLOGY...AS HIGH PRESSURE CONTINUES TO KEEP WARMER TEMPERATURES PRESENT ACROSS THE NORTHERN ROCKIES...THE THREAT FOR INCREASES IN STREAM AND RIVER FLOWS WILL REMAIN PRESENT THROUGH THIS WEEKEND. A PROLONGED PERIOD OF ABOVE NORMAL DAYTIME TEMPERATURES COMBINED WITH ABOVE-FREEZING OVERNIGHT TEMPERATURES WILL PROMOTE ENHANCED SNOWMELT. THE AREAS OF HEIGHTENED CONCERN AS WE ENTER THE WEEKEND CONTINUE TO BE THE KOOTENAI RIVER BASIN AND THE FLATHEAD RIVER BASIN. SPECIFICALLY THE YAAK RIVER COULD BECOME PROBLEMATIC IN THE NEAR FUTURE. RIVER GAUGE READINGS NEAR TROY CONTINUE TO RISE RATHER DRAMATICALLY AND COULD COME WITHIN FLOOD STAGE BY THIS WEEKEND. WHILE CONCERNS EXIST FOR THESE SPECIFIC LOCATIONS...WATERS ACROSS THE ENTIRE NORTHERN ROCKIES WILL BE RUNNING HIGH AND FAST DURING THIS PERIOD. PLEASE CONTINUE TO MONITOR THE FORECAST AS FURTHER HYDROLOGIC HEADLINES MAY BE ISSUED. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/HYDROLOGY/AVIATION...ALLEGRETTO LONG TERM....KOLATA
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.